Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 95, NWS St. Louis, MO

May 19, 2005Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 19, 2005, 7:09 AM CDT for Montgomery County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 7:09 AM CDT (12:09 UTC)
Expired
May 19, 2005, 7:38 AM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Montgomery County, IL

The radar

The Lincoln radar (KILX), 95 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 191210
SVRLSX
ILC135-191245-
/O.NEW.KLSX.SV.W.0095.050519T1209Z-050519T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
709 AM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 745 AM CDT

* AT 706 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NOKOMIS...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OHLMAN

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3935 8943 3923 8945 3922 8914 3935 8914

$$

BRITT
2 follow-up statements
000 
WWUS53 KLSX 191232
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
731 AM CDT THU MAY 19 2005

ILC135-191245-
/O.CON.KLSX.SV.W.0095.000000T0000Z-050519T1245Z/
MONTGOMERY IL-
731 AM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 AM CDT FOR
EASTERN MONTGOMERY COUNTY...

AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM OVER OHLMAN...MOVING EAST AT 25 MPH.

AT 720 AM CDT...TRAINED STORM SPOTTERS REPORTED PEA SIZE HAIL IN 
NOKOMIS.

LAT...LON 3935 8943 3923 8945 3922 8914 3935 8914

$$

BRITT
000 
WWUS53 KLSX 191238
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
736 AM CDT THU MAY 19 2005

ILC135-191246-
/O.CAN.KLSX.SV.W.0095.000000T0000Z-050519T1245Z/
MONTGOMERY IL-
736 AM CDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONTGOMERY COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

LAT...LON 3935 8943 3923 8945 3922 8914 3935 8914

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:15 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 19, 3:15 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CDT THU MAY 19 2005

.DISCUSSION...
MAIN FORECAST CONCERN DEALS WITH AREAL EXTENT OF TSRA AND THE
POTENTIAL FOR SEVERE THUNDERSTORMS OVER THE NEXT 24 HOURS.  AS HAS
BEEN THE CASE THIS SPRING...STL HAS MISSED OUT ON RAIN SO FAR WITH
THIS SYSTEM.  SHORT TERM MODELS SHOWING SOME MINOR DIFFERENCES WITH
RESPECT TO HOW FAST THE UPPER LOW AND ITS ASSOCIATED COLD FRONT
WILL MOVE SEWD ACROSS THE MIDWEST.  THE GFS IS ABOUT 6 HOURS FASTER
THAN THE NAM...AND HAVE DECIDED TO SLIGHTLY FAVOR THE IT AS IT HAS
BEEN THE MOST CONSISTENT MODEL...AND THINK THE GFSS CONVECTIVE
FEEDBACK SEEN OVER SRN LK MI AT 12Z MAY BE CONTRIBUTING TO ITS MORE
AGGRESSIVE SOLUTION.  ALSO...LIKE YESTERDAY...THINK THE NAM/GFS ARE
TOO HIGH WITH THEIR LOW LEVEL MOISTURE AS THEY HAVE 65-72F DEWPOINTS
OVER MOST OF THE CWA BY 18Z.  THIS MEANS THAT THE AREAL EXTENT OF
QPF AND AMOUNT OF INSTABILITY (MUCAPES >3,000 J/KG AT 18Z) ARE ALSO
LIKELY OVERDONE.

SO WITH THIS SAID...BELIEVE THERE WILL BE AT LEAST SCT TSRA OVER THE
NRN PART OF THE CWA TO START WITH THIS MORNING AS 900-800MB THETA-E
ADVECTION/ MOISTURE CONVERGENCE UNDERLIES SOME LARGE SCALE ASCENT
ASSOCIATED WITH SHALLOW SHORTWAVE TROUGH CURRENTLY MOVING ACROSS
MO.  THINK THERE SHOLD BE A PERIOD OF DRY WEATHER LATER THIS MORNING
INTO EARLY AFTERNOON IN THE WAKE OF THE SHORTWAVE BEFORE ADDITIONAL
TSRA DEVELOP ALONG SW-NE ORIENTED COLD FRONT.  SECONDARY VORT
LOBE/UPPER LEVEL JET STREAK WILL MOVE SWD ON WRN SIDE OF UPPER LOW
SUPPLYING SOME LARGE SCALE ASCENT AND INCREASING DEEP LAYER SHEAR.
DESPITE OVER FORECAST OF INSTABILITY...THINK MLCAPES OUGHT TO EXCEED
1,500 J/KG AHEAD OF THE FRONT AS DEWPOINTS CLIMB INTO THE LWR-MID
60S AND TEMPS INTO THE LWR-MID 80S.  THIS MEANS THAT SUPERCELLS/
ORGANIZED MULTICELLS CAN BE EXPECTED OVER THE CWA WITH SOME LARGE
HAIL AND DAMAGING WINDS... ESPECIALLY GIVEN THE FORECAST
UNIDIRECTIONAL PROFILES AND INVERTED-V SOUNDINGS.

WITH THE SLOWER FRONTAL MOVEMENT OF THE NAM...HAVE SCT TSRA GOING
THROUGH THIS EVENING OVER THE SERN 2/3RDS OF THE CWA...AND OVER THE
FAR SOUTH OVERNIGHT.  THEN LARGE SCALE SUBSIDENCE MOVES INTO BEHIND
TROUGH PROVIDING DRY WEATHER THROUGH THE FIRST HALF THE WEEKEND.
DECENT SHORTWAVE MOVES ACROSS THE GREAT LAKES SUNDAY KEEPING THE
BEST DYNAMICS NORTH OF THE AREA.  GFS AND CANADIAN KEEP PRECIP OUT
OF THE CWA WITH THIS SYSTEM WHEREAS THE NAM HAS A SUSPICIOUS LOOKING
BULLSEYE OF QPF OVER ERN MO ON SUNDAY MORNING.  GIVEN RECENT
HISTORY...WILL KEEP POPS IN THE SLIGHT CHC CATEGORY.

AS FOR TEMPS...MOS LOOKS AGREEABLE FOR TODAY AND THINK WE SHOULD
WARM UP NICELY WITH A WEST WIND AND SOME SUNSHINE.  WHILE I OVERALL
LIKE THE NAM...THINK ITS MOS VALUES ARE TOO WARM TONIGHT THROUGH
SATURDAY GIVEN THE 850MB TEMPS...SO LEANED CLOSER TO THE GFS MOS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

BRITT
Hazardous weather outlook, May 19, 5:30 AM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
530 AM CDT THU MAY 19 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
530 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE AREA THIS
AFTERNOON AND THIS EVENING.  THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A COLD FRONT AS IT MOVES SLOWLY SOUTHEAST ACROSS MISSOURI AND
ILLINOIS.  A FEW OF THESE STORMS MAY BE SEVERE...CAPABLE OF
PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND QUARTER SIZE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT AS ANOTHER COLD
FRONT PASSES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

BRITT

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.